Ask a Cat Question, Get an Answer ASAP!
Hello Jan, I'm Dr. Deb and I'll do my best to help you today. I'm sorry that Figo has been diagnosed with thiamine deficiency but glad that the lymphoma treatment is progressing well. There are several different dosage protocols which could be used in a situation such as this. One such dosage would be B1 ---100 to 250 mg under the skin twice a day until clinical signs resolve. Since it can sting, 50-100 ml of subcutaneous fluid can be given and then inject the B1 into the fluids to dilute it and prevent the stinging.Another dosage would be based on body weight: 2 mg/kg under the skin twice a day until signs resolve and then orally once a day for 21 days.The B-complex vitamin injections can contain thiamine which would be fine but you'd have to double check the concentration of the thiamine component. Oral B1 can be given but when signs are this severe, the injectable is preferred. But the dose would be 50-100 mg once a day or 2-4 mg/kg orally once a day. I hope this helps. Deb
Hello Dr Deb,
Thanks for this, much appreciated. Can you tell me what the injectable medication is called as my vet will have to order it, is it thiamine hydrochloride? I think she told me she could only order the B complex (and this isn't formulated for cats) which seems a bit odd. We're in the Uk by the way.
Jan: You're more than welcome.There are veterinary labeled Thiamine HCL (hydrocholoride) products as well as human-labeled ones..at least here in the States. The former is labeled for use in cats...again, at least this is true here in the States. Seems like a quick call to a pharmacy should clear up whether it's available as a human-labeled injection. One generic form is called Tubex although I'm certain there are others.Deb
Thanks again, Dr Deb.
It would be really helpful if you have a Uk based vet on the panel and could ask them about what to ask for - then I can tell my vet. The system doesn't work the same here so I can't ring up the pharmacy, at least I don't think so.
Jan: There is a UK based vet on this site with whom I communicate but she's currently offline. I can try and contact her and get back to you if that's acceptable. Of course, I don't know when she might be back online although she usually checks in on a daily basis, I believe. But Thiamine Hydrochloride or Vitamin B1 is what you're looking for; it's not necessarily listed as anything other than this. Deb
Yes that would be great if you can ask the UK vet - thanks again!
I feel I need to know exactly what to ask for, since the situation is so critical with Figo.
All the best,
Jan: I've already sent her a message and will get back to you as soon as I hear something. In the meantime, it might be at least worth a call into a pharmacy to see if they'll talk to you. I agree this is critical for Figo to receive the proper amount of Vitamin B1 under the circumstances but I'd also call your vet and ask how much thiamine is contained in the injection he received today. It's possible that it's an adequate amount. Deb
Thanks very much for contacting the UK vet - I'll wait to hear what she says and in the meantime talk to my vet and if needed the pharmacy.
Hi Dr Deb,
I found out today the B complex has 3.5mg thiamine so nowhere near a therapeutic dose - my vet's ordering thiamine hydrochloride and we're going to try twice daily injections of that from tomorrow. I'll be doing these at home, so any advice on reducing the stinginess of the injection much appreciated!
Could I ask you something related? Figo's right paw is really bugging him, he's dragging it and doesn't like to put weight on it. The vet says the tone is good but it has signs of lack of proprioception. Sometimes, Figo is lying quietly and lets out a yell and holds the leg up. The vet says it's probably neuropathy from the chemo but I'd expect that to be bilateral, is that right? Is it possible it's nerve damage caused by the injection site? The vet says there's no sign of tissue damage there.
Thank you so much - it's good to have your perspective.
Jan: You're more than welcome:) I agree that the amount of Thiamine in the B-complex isn't nearly enough so glad your vet has been able to order the B1 by itself.If you're going to be giving the injections at home, then you can give subcutaneous fluids first as I mentioned above. This is a fairly easy procedure to do which your vet can demonstrate. I wouldn't worry about Figo becoming overhydrated either. I'd start with 50 cc's at first which should become absorbed after a few hours. I'm not sure what to make of the problem with his right paw/leg. In my experience, neuropathy secondary to drugs or conditions such as Diabetes is usually bilateral.If there's loss of proprioception, then there's going to be nerve involvement of some sort in most cases. Could it be from the injection? Yes, that's possible if the timing is right (the problem started after the injection was given). If that's the case, then it could take several days to a week or longer before improvement is seen. Thiamine deficiency can cause decreased proprioception as you probably know but it's not usually a painful condition.Deb
Thanks again Dr Deb
Fingers crossed for Figo and I hope I can come back if I need help again.
And no worries about getting back to me: even after you've rated (if you do, of course), we can still continue to communicate at no additional charge to you.
Good luck; I'll be wishing him the best. Regards, Deb